Minnesota, 2017

Damaging Winds in Minnesota, September 19, 2017

September 19, 2017 · NWS FSD · 5 events in 3 counties and zones

Widespread thunderstorms first developed in central South Dakota and moved into the west central portion of Minnesota during the late evening hours and produced strong winds. The strong winds caused localized damage to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread thunderstorms first developed in central South Dakota and moved into the west central portion of Minnesota during the late evening hours and produced strong winds. The strong winds caused localized damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 5:25 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 19, 5:25 PM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Sep 19 2017

Obviously the main forecast concern tonight continues to be TSRA and
severe weather chances. In the near term, cannot rule out a few
showers with isolated thunderstorms late this afternoon and early
evening across our South Dakota zones, mainly along and north of I
90, and across the northern sections of southwest MN, north of I 90.
This is due to an increasing low level jet aiding lift with warm air
advection in the low levels coupled with thetae advection.

However later this evening and overnight still appears to be the
main event. Currently, water vapor imagery shows the short wave
moving into northeast WY. 120 knot jet streak is noted, as it moves
from western SD early tonight, to northwest MN after midnight. This
is coupled with strong PV following the same area, so therefore the
primary mid and upper wave is definitely shearing off to the
northeast as it follows the steering winds tonight. This is a big
reason why the highest pops, categorical and likely, are still
warranted generally north of Interstate 90, with rapidly decreasing
pops heading south of I 90. Soundings continue to show more capping
along and south of I 90, with a stout inversion in place through 1.5
km. North of I 90, the inversion weakens and dissipates in the
critical 1.0 to 1.5km layer which should aid in continuing convection
as it moves eastward into southwest MN late tonight.

Initially, discrete cells should form along the low level wind
shift, ahead of the short wave, early this evening in our far
western zones. They should quickly morph into a line involving QLCS
properties generally north of I 90, possibly oozing down to I 90
itself at times in the late evening hours and overnight. The severe
weather threat generally appears along and north of I 90. North of I
90, deep layer 0-6km shear of 50 to 60 knots exists, with a very
strongly veering profile and a 40 to 50 knot level jet. In addition,
0-3km bulk shear vectors are perpendicular to the forecast line and
at 35 knots, certainly give a hail and wind threat. The type of
severe weather will include all types, with large hail and QLCS
damaging wind, and even a tornado threat right along highway 14 from
Huron to De Smet SD in the mid evening hours. So this is certainly
something to watch. Otherwise again as state above, the further
south you go, the more the capping takes over with less dynamics.
But also cannot rule out severe weather very close to I 90 due to
very unstable mid layers. For temperatures, used a blend of ECMWF
bias corrected and superblend values. In addition, beefed up winds
out of the northwest just behind the wind shift to 20 to 30 mph for
a brief time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Sep 19 2017

Surface high pressure across the Central into Northern Plains will
lead to a pleasant day across the area.  As flow turns southerly
Wednesday night into Thursday, will draw heat and humidity northward
into the Northern Plains.  Have raised forecast highs both Thursday
and Friday. GFS suggests near saturation between 800-900 mb Thursday
night, and with steep lapse rates aloft, model soundings are
convectively unstable.  This near saturation is not supported by the
NAM or ECMWF, so kept pops in the slight chance range Thursday
evening.

Better chances for precipitation on Friday night as leading waves
eject northeastward out of a very slow moving longitudinal trough.
With blocking pattern across the east due to the two tropical
systems off the east coast, have sided closer to the slower
evolution of the system this weekend.  Have raised temperatures on
Friday, and focused pops further to the west Friday night into
Saturday.  PWAT values are clouded through the weekend due to model
convection, but with nearly stalled boundary and PWATs of 1.50-
1.75", potential for heavy rain exists Saturday- Monday.

Cooler weather develops behind the trough early next week with 925
hpa temps falling into the upper single digits.  This should
temperatures slightly below normal into the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Sep 19 2017

Thunderstorms are expected to develop over central SD by 02Z and
sweep across the area overnight, affecting locales mainly along
and north of Interstate 90, including KHON and KFSD. Some of these
storms could be severe. Gusty southerly winds will transition to
northwesterly behind the front, briefly picking up with the
frontal passage. A low level jet ahead of the front will result in
low level wind shear at KSUX through 06Z. By later tonight all
sites will experience VFR conditions through the remainder of the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Sep 19, 5:57 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
657 PM CDT Tue Sep 19 2017

IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
064>067-210000-
Lyon IA-Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Lincoln SD-
657 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will develop by this evening along a line
from Chamberlain to Huron, then progress with a frontal boundary
as it slides eastward through the overnight. Initially, storms
will be discrete with the risk of hail up to golf ball size, winds
to 70 mph, and even an isolated tornado. Storms should transition
during the later evening toward more linear or bowing structures,
with somewhat lesser hail size threat, but damaging wind
potential to around 80 mph along with a continued tornado threat
well after dark, even into southwest Minnesota toward midnight.

In general, the chance for storms increases heading farther north
from Interstate 90 this evening, with the greatest chances from
Huron to Marshall. This is a potential severe weather event much
more typical of July than September.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm risks will return by Friday and continue into next
weekend. At this time, it is too early to determine the exact
location for a severe weather risk, but a few strong to severe
storms are likely during this period. An elevated heavy rainfall
risk will also be present from Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 6 pm to 1 am for many areas north
of Interstate 90, and possible near and south of Interstate 90.

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
210000-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay SD-Union-
657 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Risk for a few thunderstorms will begin toward south central
South Dakota by mid evening, spreading quickly eastward into
northwest Iowa in the early overnight hours. This is a very
conditional risk for severe weather, as any storms that manage to
develop as far south as the Missouri River corridor would have
potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return by later Friday and continue at times
through next weekend. The risk for severe storms remains somewhat
uncertain at this time, but there is likely the threat for some
areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 7 pm and 1 am tonight.

In the hours before

Local storm report, Sep 19, 9:00 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     2 N LAKE ANDES          43.19N 98.54W
09/19/2017  M53 MPH          CHARLES MIX        SD   TRAINED SPOTTER

&&

AK
Local storm report, Sep 19, 9:05 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     2 N MITCHELL            43.77N 98.03W
09/19/2017  M58 MPH          DAVISON            SD   ASOS

&&

FERGUSON
Local storm report, Sep 19, 9:56 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     4 S SALEM               43.67N 97.39W
09/19/2017  M55 MPH          MCCOOK             SD   EMERGENCY MNGR

&&

FERGUSON
Local storm report, Sep 19, 10:23 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     SALEM                   43.73N 97.39W
09/19/2017                   MCCOOK             SD   STORM CHASER

            STORM CHASER STREAM SHOWED LOTS OF TREE
            DAMAGE IN SALEM.

&&

AK
Local storm report, Sep 19, 10:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     3 N SIOUX FALLS         43.58N 96.74W
09/19/2017  M60 MPH          MINNEHAHA          SD   ASOS

            OBSERVED AT SIOUX FALLS AIRPORT.

&&

AK
Local storm report, Sep 19, 10:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND DMG     3 SW WENTWORTH          43.96N 97.01W
09/19/2017                   LAKE               SD   TRAINED SPOTTER

            GARAGE DOORS BLOWN IN....TREE BRANCHES DOWN
            ALL AROUND LAKE MADISON. TIME ESTIMATED FROM
            RADAR.

&&

FERGUSON

The radar

The Sioux Falls radar (KFSD), 39 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
September 19, 10:44 PM CST
Where
Pipestone County, 5.23 mi SSW of Ihlen
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
43.850, -96.410

Trees were downed at Jasper, MN Cemetery.

Thunderstorm Wind, Rock

When
September 19, 10:55 PM CST
Where
Rock County, 0.85 mi NE of Ash Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.540, -96.190

Large tree downed.

Thunderstorm Wind, Rock

When
September 19, 10:55 PM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.610, -96.380

Remote Minnesota DOT sensor at Beaver Creek.

Thunderstorm Wind, Rock

When
September 19, 11:02 PM CST
Where
Rock County, 1.22 mi SE of Luverne Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
43.620, -96.210

Thunderstorm Wind, Lyon

When
September 19, 11:11 PM CST
Where
Lyon County, Balaton
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.270, -95.870

Trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720938, 720722, 720724, 720725, 720723.